Hail, Door
- When
- May 23, 5:55 PM CST
- Where
- Door County, 6 mi N of Sturgeon Bay
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.917, -87.383
Showers and thunderstorms moved through east-central and northeast Wisconsin ahead of a cold front. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Showers and thunderstorms moved through east-central and northeast Wisconsin ahead of a cold front. One of the storms dropped large hail north of Sturgeon Bay (Door co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT THU MAY 23 2002 FCST PBLMS INVOLVE SHWRS/TSTMS THIS EVENING AHD OF CDFNT AND CAA CLDS TRAILING THE FNT. LTR PBLMS COME FRI NGT INTO SAT WITH APPROACH OF SHRTWV AND PCPN CHCS. FINALLY...MEMORIAL DAY WEATHER STILL IN DOUBT. THE 19Z SFC ANALYSIS INDICATED DEEP LOW PRES OVR LK SUPERIOR WITH CDFNT STRETCHING SW ACROSS WRN WI. WNDS VEER TO THE WEST AND DEW PTS DROP INTO THE UPR 30S BEHIND FNT. STG CAA BEHIND SECONDARY FNT/TROF BACK OVR CNTRL MN WHERE TEMPS RESIDING IN THE 40S. GRB 88-D JUST STARTING TO PICK UP SOME PCPN OVR FAR NE WI AS THIN SPOTS IN CLDS HAS ALLOWED TEMPS TO CLIMB INTO THE 70S. AN UPR TROF MOVS EAST TNGT ALONG THE U.S.-CANADIAN BORDER AS CDFNT CLRS WI THIS EVENING AND APPROACHES THE OHIO VALLEY BY DAYBREAK. WL HAVE TO LEAVE SCT SHWRS/TSTMS OVR EAST-CNTRL WI THIS EVENING UNTIL FNT DEPARTS. 8H TEMPS DROP 5 TO 10C TNGT BUT GRAD STILL UP AND SOME CAA CLDS WL PASS THRU SO TEMP DROP WL BE LIMITED TO SOME EXTENT. HI PRES PUSHES ACROSS THE RGN ON FRI. EXPECT MOSTLY SUNNY SKIES WITH HIER CLDS ARRIVING FROM THE SOUTH IN THE AFTERNOON. 8H TEMPS ONLY IN THE ZERO TO +3C RANGE THUS MAX TEMPS ABT 10 DEGS COOLER THAN NORMAL. ON FRI NGT...ATTN THEN TURNS TOWARD THE CNTRL PLAINS WHERE A DECENT SHRTWV IS PROGGED IS PROGGED TO APPROACH THE WRN GREAT LKS BY 12Z SAT. TIGHTENING BAROCLINIC ZN OVR THE SRN HALF OF WI WITH MDLS BRINGING QPF INTO AT LEAST THE SW 2/3 OF THE BADGER STATE BY 12Z SAT. BROAD UPR DIFFLUENT FLOW ALOFT AND MOD Q-G FORCING AIDING IN RELATIVELY STG UVV OVR SE WI. WL BRING IN MORE CLOUDS AND CHC POPS NORTH AND BUMP UP POPS TO LIKELY CAT OVR THE SRN HALF OF THE FCST AREA. THE ENTIRE SYSTEM MOVS ACROSS THE FCST AREA SAT MORNING. WK HI PRES TRIES TO BUILD IN DURING THE AFTERNOON...BUT ANTICIPATE A MOSTLY CLDY DAY WITH COOL TEMPS. SUNDAY APRS TO BE THE BEST DAY OF THE HOLIDAY WEEKEND AS ANOTHER SFC HI PRES IN CONTROL OF NE WI WEATHER. FLOW ALOFT BECOMES MORE ZNL SO WE SHOULD SEE SOME TEMP RECOVERY. THE WEATHER FOR THE FIRST PART OF NXT WK APRS MUDDLED AT BEST. EXTENDED MDLS ALL OVR THE PLACE IN ALL WEATHER ASPECTS FROM THE SFC TO 5H. WK TROFFING OVR THE AREA WOULD PLACE A CHC OF SHWRS OR TSTMS OVR THE FCST AREA MON THRU WED. IT WOULD TAKE UNTIL THU AS UPR RDG BUILDS INTO THE MIDDLE OF THE U.S. TO KEEP PCPN OUT OF THE FCST. CONFIDENCE IS RATHER LOW AT THIS POINT. GUID TEMPS IN THE FIRST 24 HRS HAVE COOLER MAV VS WARMER FWC. CONSIDERING HOW WELL MAV HAS BEEN AS OF LATE...WL LEAN ON COOLER MAV. LTR PDS ARE CLOSE AND STAYED NR GUID AT THAT POINT. .GRB...NONE. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT THU MAY 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER NORTHEAST... CENTRAL AND EAST-CENTRAL WISCONSIN. A COLD FRONT OVER NORTHWEST WISCONSIN IS FORECAST TO MOVE SOUTHEAST ACROSS THE STATE THIS AFTERNOON...AND BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. THE SHOWERS AND STORMS MAY LINGER INTO THE EARLY EVENING HOURS OVER EAST-CENTRAL WISCONSIN. SINCE MOISTURE AND INSTABILITY WILL BE MARGINAL...SEVERE STORMS ARE NOT EXPECTED. HOWEVER...ANY STORMS THAT DEVELOP MAY CONTAIN GUSTY WINDS. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHEN THUNDERSTORMS ARE OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 74 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295857.